Texas, 2018

Flash Flood in Texas, September 12, 2018

September 12, 2018 · NWS HGX · 1 event in 1 county or zone

A slow moving line of clustering thunderstorms produced high rainfall that caused road and highway flooding in the League City area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A slow moving line of clustering thunderstorms produced high rainfall that caused road and highway flooding in the League City area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 12, 5:31 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 12, 5:31 AM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
631 AM CDT Wed Sep 12 2018

.AVIATION...
Showers and isolated thunderstorms have once again developed
along the coast this morning. For the inland terminals, a SCT/BKN
IFR deck has developed and should persist through the early
morning hours before scattering out. Expect a similar pattern
today as yesterday; scattered showers and thunderstorms through
the morning and developing inland during the afternoon. With any
storms, gusty winds, brief heavy downpours, and lower
visibilities are possible. Otherwise, VFR through the evening
with MVFR/IFR redevelopment tonight and early tomorrow morning.
Chance of showers and thunderstorms will stick around through the
remainder of the week.

22

&&

.PREV DISCUSSION... /ISSUED 339 AM CDT Wed Sep 12 2018/

DISCUSSION...
Still expecting periods of showers and thunderstorms for the
remainder of the week that could produce locally heavy rainfall.
Flooding is possible, especially if any of these heavy rains fall
on already saturated grounds. With some convergence along a weak
surface boundary in the area and a little bit of divergence aloft,
expect to see additional shower and thunderstorm development
today and tomorrow with the greatest concentration probably ending
up near and along the coast. If it looks like some of the heaviest
rains set up where grounds are already saturated, we'll likely need
a Flash Flood Watch. We continue to monitor the south central Gulf
of Mexico disturbance and the latest Tropical Weather Outlooks
from the National Hurricane Center. This system will bring more
showers and thunderstorms to parts of our area at the end of the
week with the best chances currently looking like closer to the
Matagorda Bay area. Of course, this could all change depending on
if the system develops and where it eventually tracks. Will continue
to carry a generally decreasing trend in rain chances and slightly
warmer afternoon high temperatures over the weekend and on into
next week.  42

MARINE...
A tightening surface pressure gradient today will lead to moderate
to strong east/southeast winds through Friday. Caution flags will be
in effect this afternoon through tomorrow morning. A disturbance
near the Yucatan will gradually progress closer to the Texas Coast
through Friday. Expect increasing seas beginning tonight. The
forecast strength of the disturbance has decreased in the latest
guidance, but there will still be persistent strong winds likely
requiring Advisories on Thursday and Friday. Periods of showers and
thunderstorms will continue through the remainder of the week with
locally higher winds and waves near any storms. Local forecast is
subject to substantial changes as the forecast of the disturbance
evolves over the next several days. Mariners are encouraged to keep
up with the latest forecasts.  22

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      84  72  86  74  87 /  60  30  60  50  70
Houston (IAH)              83  73  84  75  85 /  60  40  60  50  70
Galveston (GLS)            83  80  81  79  82 /  80  60  70  60  70

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION from 1 PM CDT this afternoon
     through late tonight for the following zones: Coastal
     waters from Freeport to Matagorda Ship Channel TX out 20
     NM...Coastal waters from High Island to Freeport TX out 20
     NM...Waters from Freeport to Matagorda Ship Channel TX from
     20 to 60 NM...Waters from High Island to Freeport TX from
     20 to 60 NM.

&&

Discussion...42
Aviation/Marine...22
Hazardous weather outlook, Sep 12, 2:39 AM CST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
339 AM CDT Wed Sep 12 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-131200-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
339 AM CDT Wed Sep 12 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are possible,
especially close to the coast. Locally heavy rainfall is possible,
and flooding could develop if the heaviest rains fall over already
saturated grounds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous showers and thunderstorms will remain possible
through Saturday as a tropical disturbance moves inland along the
Texas coast. Locally heavy rainfall is possible, and flooding could
develop if the heaviest rains fall over already saturated grounds.

.SPOTTER INFORMATION STATEMENT...
Spotters activation might be needed.

GMZ330-335-350-355-370-375-131200-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
339 AM CDT Wed Sep 12 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

Expect increasing winds and building seas. Higher winds and seas
as well as reduced visibilities in heavy rains can be expected in
any strong shower or thunderstorm activity.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

As a tropical disturbance progresses toward the Texas coast through
the end of the week, expect strengthening winds along with building
seas and swells. Mariners are urged to keep up with the latest
forecasts, as they will be subject to significant changes and
dependent on the eventual evolution of this system.

.SPOTTER INFORMATION STATEMENT...
Spotters activation might be needed.

The radar

The Houston radar (KHGX), 5 km away, was scanning. The volume nearest the first event began at 12:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Galveston

When
September 12, 6:45 AM CST to 10:30 AM CST
Where
Galveston County, 1.3 mi W of League City to 1.42 mi NW of League City
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
29.504, -95.121

There was flooding along the Gulf Freeway-Interstate 45 that closed sections of the freeway between the FM 518 and Highway 96 exits.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786887.